Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 77, NWS Pittsburgh, PA

August 28, 2004Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2004, 12:53 AM EDT for Columbiana County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 12:53 AM EDT (04:53 UTC)
Expired
Aug 28, 2004, 4:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 55 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 280455
FFWPBZ
OHC029-280800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 AM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 400 AM EDT

* AT 1245 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING IN LISBON. THE FOLLOWING STREETS ARE FLOODED...CALDWELL, 
  MILL, PRITCHARD AVENUE INCLUDING MOORE AND MCKINLEY AND EAST   
  CHESTNUT. YOU ARE URGED TO EVACUATE IMMEDIATELY TO THE CENTER OF 
  LISBON.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4087 8059 4061 8066 4074 8096 4089 8103

$$
1 follow-up statement
000 
WGUS71 KPBZ 280509
FFSPBZ
OHC029-280700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
104 AM EDT SAT AUG 28 2004


...A FLASH FLOOD WARNING CONTINUES FOR COLUMBIANA COUNTY UNTIL 400 
AM EDT...

IN LISBON EMERGENCY MANAGEMENT OFFICIALS REQUEST RESIDENTS EVACUATE 
IMMEDIATELY TO THE NEW HIGH SCHOOL LOCATED AT 260 WEST PINE STREET. 

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN LISBON. 
THE FOLLOWING STREETS ARE FLOODED...CALDWELL, MILL, PRITCHARD AVENUE
INCLUDING MOORE AND MCKINLEY AND EAST CHESTNUT. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.













$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:33 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 27, 11:33 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 PM EDT FRI AUG 27 2004

.SHORT TERM (REST OF TONIGHT)...
UPDATED ZONES FOR FFA TIL 10 AM SATURDAY MORNING. REST UNCHANGED.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 139 PM EDT FRI AUG 27 2004

AVIATION

WL HAVE TO MAINTAIN MVFR CIGS OVR THE WRN HALF OF THE CWA...ALNG
WITH SOME SCT -TSRA POSSIBILITIES AS PER SATELLITE/RADAR/OB TRENDS.
FOR TNGT...HAVE GENLY PERSISTED WITH SCENARIO OF PREVIOUS 24 HOURS
AS NXT SHRTWV PROGGED TO PROGRESS UP THE WRN SIDE OF RIDGE...HENCE
PROB30 FOR -TSRA FOR THE LAST QUARTER OF THE PD.

SHORT TERM (TONIGHT)...
THE HIGH PRESSURE OVER THE ATLANTIC IS STILL HOLDING THE
THUNDERSTORMS TO THE WEST.  SOME SHOWERS AND THUNDERSTORMS COULD
DEVELOP THIS EVENING AND LINGER THROUGH THE NIGHT SO I KEPT A CHANCE
OF PRECIP IN THE FORECAST.  THE MAIN IMPACT SHOULD BE OVER EAST
CENTRAL OHIO HOWEVER.

THERE ARE A FEW SHOWERS POPPING UP ON RADAR ALREADY OVER CENTRAL
OHIO.  THERE ARE THUNDERSTORMS MOVING OVER NORTHWESTERN OHIO NOW BUT
THESE SHOULD STAY TO THE NORTHWEST OF OUR CWA A LITTLE AHEAD OF THE
FRONTAL BOUNDARY.

LONG TERM (SATURDAY THROUGH FRIDAY)...
THE FRONT SHOULD PUSH INTO THE AREA SUNDAY AND STALL OVER THE
MOUNTAINS.  A SYSTEM MOVING UP THE COAST WILL PREVENT THE FRONT FROM
PUSHING TO THE EAST UNTIL MONDAY NIGHT.

STRONG HIGH PRESSURE WILL SETTLE IN AFTER THE FRONT MOVES EAST
GIVING NICE CONDITIONS THROUGH FRIDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH FOR ZONES OHZ040-041 TONIGHT AND SATURDAY LATE
     MORNING.
PA...FLASH FLOOD WATCH FOR ZONES PAZ013-014-020-022-023-
     030 TONIGHT AND SATURDAY LATE MORNING.
WV...FLASH FLOOD WATCH FOR ZONE WVZ001 TONIGHT AND SATURDAY LATE
     MORNING.
&&
Hazardous weather outlook, Aug 27, 5:13 AM EDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 AM EDT FRI AUG 27 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280907-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
513 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

DURING DAY TWO THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR
NORTHWEST PENNSYLVANIA, EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA. THE RISK FOR SEVERE THUNDERSTORMS IS SATURDAY
EVENING AND OVERNIGHT AS A COLD FRONT PRESSES IN FROM THE NORTHWEST.
GUSTY THUNDERSTORM WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 7:22 PM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT FRI AUG 27 2004

OHZ041-280017-
COLUMBIANA OH-
722 PM EDT FRI AUG 27 2004

...STRONG THUNDERSTORMS MOVING THROUGH COLUMBIANA COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS MOVING THROUGH COLUMBIANA COUNTY OHIO.
THESE THUNDERSTORMS WERE MOVING TOWARD THE EAST AT 30 MILES AN HOUR
AND SHOULD MOVE THROUGH THE COUNTY BY 8:30 PM.

WIND GUSTS TO 40 MILES AN HOUR ARE POSSIBLE, ALONG WITH SMALL HAIL,
FREQUENT LIGHTNING STRIKES AND TORRENTIAL RAIN.  CITIES THAT MAY BE
AFFECTED INCLUDE HOMEWORTH, SALEM, WINONA, LEETONIA, LISBON, AND EAST
PALESTINE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES OR POSSIBLE WARNINGS.
Local storm report, Aug 27, 7:38 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SHARON                  41.23N 80.50W
08/27/2004                   MERCER             PA   COUNTY EOC

            TREE DOWN.

&&
Special weather statement, Aug 27, 7:55 PM EDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EDT FRI AUG 27 2004

PAZ014>016-280120-
BUTLER PA-CLARION PA-JEFFERSON PA-
755 PM EDT FRI AUG 27 2004

...STRONG THUNDERSTORMS MOVING THROUGH THE REGION...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS WILL MOVE THROUGH BUTLER, CLARION, AND JEFFERSON
COUNTIES OF PENNSYLVANIA.  THESE THUNDERSTORMS WERE MOVING TOWARD THE
EAST AT 30 MILES AN HOUR AND SHOULD MOVE THROUGH THE COUNTIES BY 9:30
PM.

WIND GUSTS TO 40 MILES AN HOUR ARE POSSIBLE, ALONG WITH SMALL HAIL,
FREQUENT LIGHTNING STRIKES, AND TORRENTIAL RAIN.  CITIES THAT MAY BE
AFFECTED INCLUDE SIGEL, BROOKVILLE, LIMESTONE, AND CHICORA.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES OR POSSIBLE WARNINGS.
Local storm report, Aug 28, 12:01 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 AM EDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      4 SW LEETONIA           40.84N 80.82W
08/27/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            FLOODING ON STATE ROUTE 45 IN SALEM TOWNSHIP. FLOODING
            ALSO IN THE TOWN OF WINONA.

&&

PIT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:47 PM EDTFlash Flood WarningPBZColumbiana3 hr
Aug 28, 3:53 AM EDTFlash Flood WarningPBZColumbiana5 hr
Aug 28, 10:25 AM EDTFlash Flood WarningPBZBelmont, Monroe, Noble5 hr

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.